Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS La Crosse, WI

July 20, 2006Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2006, 12:33 AM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2006, 12:33 AM CDT (05:33 UTC)
Expired
Jul 20, 2006, 1:15 AM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:00 AM CDTTSTM WND DMGDecorah, IAPOWER LINE DOWN NEAR THE INTERSECTION OF HIGHWAYS 9 AND 52.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 200533
SVRARX
IAC065-191-200615-
/O.NEW.KARX.SV.W.0089.060720T0533Z-060720T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1233 AM CDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
  WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 115 AM CDT

* AT 1230 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
  MILES NORTHWEST OF STATE ROAD 9 AND 290TH STREET TO 17 MILES WEST
  OF JACKSON JUNCTION...OR ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF CRESCO TO NEW HAMPTON...AND MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STATE ROAD 9 AND 290TH STREET AND COUNTY ROADS W 14 AND A 34 AROUND
  1240 AM...
  WAUCOMA AND RIDGEWAY AROUND 1245 AM...
  SPILLVILLE AND FORT ATKINSON AROUND 1250 AM...
  DECORAH AND CALMAR AROUND 1255 AM...
  WEST UNION AND OSSIAN AROUND 100 AM...

70 MPH WINDS HAVE OCCURRED FURTHER WEST WITH THIS LINE. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4292 9162 4292 9172 4294 9184 4295 9206
      4296 9207 4343 9208 4350 9206 4349 9203
      4348 9162

$$

BAUMGARDT
3 follow-up statements
000 
WWUS53 KARX 200550
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1250 AM CDT THU JUL 20 2006

IAC065-191-200615-
/O.CON.KARX.SV.W.0089.000000T0000Z-060720T0615Z/
WINNESHIEK IA-FAYETTE IA-
1250 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN FAYETTE AND WINNESHIEK COUNTIES...

AT 1247 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALPHA TO
STATE ROAD 9 AND 245TH STREET...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTHEAST OF NEW HAMPTON TO DECORAH...MOVING SOUTHEAST AT 60
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OSSIAN AND STATE ROAD 9 AND FRANKVILLE ROAD AROUND 1255 AM...
  WEST UNION AND FRANKVILLE AROUND 100 AM...
  ELGIN AND CLERMONT AROUND 105 AM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4292 9162 4292 9172 4294 9184 4295 9206
      4296 9207 4343 9208 4350 9206 4349 9203
      4348 9162

$$

BAUMGARDT
000 
WWUS53 KARX 200559
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 AM CDT THU JUL 20 2006

IAC065-191-200615-
/O.CON.KARX.SV.W.0089.000000T0000Z-060720T0615Z/
WINNESHIEK IA-FAYETTE IA-
1258 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN FAYETTE AND WINNESHIEK COUNTIES...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 12 MILES SOUTHWEST OF WEST UNION TO 8 MILES SOUTHEAST 
OF DECORAH...MOVING SOUTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELGIN AND CLERMONT AROUND 105 AM...

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4292 9162 4292 9172 4294 9184 4295 9206
      4296 9207 4343 9208 4350 9206 4349 9203
      4348 9162

$$

BAUMGARDT
000 
WWUS53 KARX 200610
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 AM CDT THU JUL 20 2006

IAC065-191-200620-
/O.EXP.KARX.SV.W.0089.000000T0000Z-060720T0615Z/
WINNESHIEK IA-FAYETTE IA-
110 AM CDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE AND
WINNESHIEK COUNTIES EXPIRES AT 115 AM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4292 9162 4292 9172 4294 9184 4295 9206
      4296 9207 4343 9208 4350 9206 4349 9203
      4348 9162

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 9:22 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT WED JUL 19 2006

.UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER
CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND
NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM
NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC
AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH
INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF
SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY.

EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH
AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY
THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST
HAZARDOUS WEATHER OUTLOOK.

NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO
RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF
CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD.

COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jul 19, 8:24 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
824 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL
THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND
SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE.
ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF
NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE
RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE
BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS
ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Jul 19, 11:00 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             7 W ORONOCO             44.16N 92.68W
07/19/2006  E0.75 INCH       DODGE              MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 19, 11:13 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             3 S KELLOGG             44.26N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   PUBLIC

&&

SHEA
Local storm report, Jul 20, 12:00 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     3 NW WAUMANDEE          44.33N 91.74W
07/19/2006                   BUFFALO            WI   LAW ENFORCEMENT

            TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.

&&

SHEA
Local storm report, Jul 20, 12:04 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             CONCEPTION              44.26N 92.10W
07/19/2006  E0.50 INCH       WABASHA            MN   TRAINED SPOTTER

1155 PM     HAIL             KELLOGG                 44.31N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   AMATEUR RADIO

1155 PM     HAIL             LAKE CITY               44.45N 92.28W
07/19/2006  E0.25 INCH       WABASHA            MN   AMATEUR RADIO

&&

BREESER
Local storm report, Jul 20, 12:13 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     3 W OSAGE               43.28N 92.87W
07/20/2006  E60 MPH          MITCHELL           IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jul 20, 12:32 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     RICEVILLE               43.36N 92.55W
07/20/2006  E70 MPH          HOWARD             IA   PUBLIC

            LOTS OF LIMBS DOWN.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:58 PM CDTSevere Thunderstorm WarningARXMitchell32 min
Jul 20, 12:16 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard44 min
Jul 20, 1:47 AM CDTSevere Thunderstorm WarningARXClayton43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.